Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 9, NWS Bismarck, ND

July 6, 2024Mountrail County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 6, 2024, 5:09 PM CDT for Mountrail County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 5:09 PM CDT (22:09 UTC)
Expired
Jul 6, 2024, 5:27 PM CDT
In force
18 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 121 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WFUS53 KBIS 062209
TORBIS
NDC061-062245-
/O.NEW.KBIS.TO.W.0009.240706T2209Z-240706T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
509 PM CDT Sat Jul 6 2024

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Central Mountrail County in northwestern North Dakota...

* Until 545 PM CDT.

* At 508 PM CDT, a confirmed tornado was located near Belden, or 10
  miles south of Stanley, moving southeast at 10 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Belden around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4817 10257 4824 10250 4820 10228 4810 10239
TIME...MOT...LOC 2208Z 296DEG 8KT 4817 10243 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

SCHILD
2 follow-up statements
622 
WWUS53 KBIS 062215
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
515 PM CDT Sat Jul 6 2024

NDC061-062245-
/O.CON.KBIS.TO.W.0009.000000T0000Z-240706T2245Z/
Mountrail ND-
515 PM CDT Sat Jul 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL
MOUNTRAIL COUNTY...

At 515 PM CDT, a confirmed tornado was located near Belden, or 10 
miles south of Stanley, moving southeast at 10 mph.

HAZARD...TORNADO.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Belden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4817 10257 4824 10250 4820 10228 4810 10239
TIME...MOT...LOC 2215Z 296DEG 8KT 4816 10241 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

SCHILD
686 
WWUS53 KBIS 062227
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
527 PM CDT Sat Jul 6 2024

NDC061-062236-
/O.CAN.KBIS.TO.W.0009.000000T0000Z-240706T2245Z/
Mountrail ND-
527 PM CDT Sat Jul 6 2024

...THE TORNADO WARNING FOR CENTRAL MOUNTRAIL COUNTY IS CANCELLED...

Emergency Management and storm spotters have reported that the 
tornado has dissipated. Therefore, the warning has been cancelled. 
However, small hail is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

&&

LAT...LON 4817 10257 4824 10250 4820 10228 4810 10239
TIME...MOT...LOC 2223Z 296DEG 8KT 4815 10238 

$$

SCHILD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:11 PM CDT, 2 hours 58 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms (30 to 60 percent) will continue through the day across much of western and central North Dakota. This activity will be hit or miss.
  • Another round of scattered showers and storms (30 to 60 percent) is expected on Sunday, with the best chances east. Some lingering showers and storms will remain possible across the east Monday and Tuesday afternoon.
  • A gradual warming and drying trend is still expected for next week, with temperatures above normal by the end of the week.
Area forecast discussion, Jul 6, 2:11 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
211 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms (30 to 60 percent) will
  continue through the day across much of western and central
  North Dakota. This activity will be hit or miss.

- Another round of scattered showers and storms (30 to 60
  percent) is expected on Sunday, with the best chances east.
  Some lingering showers and storms will remain possible across
  the east Monday and Tuesday afternoon.

- A gradual warming and drying trend is still expected for next
  week, with temperatures above normal by the end of the week.

&&

.DISCUSSION...
Issued at 211 PM CDT Sat Jul 6 2024

Western and central North Dakota sits under the base of an upper
level trough with an upper low located near the South Dakota
border. Most of the showers and storms are currently located
under and around the center of the low over the south central
and into the James River Valley. That being said, storm coverage
and chances (30 to 60 percent) should increase across all of
western and central North Dakota over the next few hours as
diurnal heating really ramps up. In fact, we are already
starting to see one other cluster of storms approaching the
northwest out of northeast Montana.

The environment today remains very similar to the environment
the past couple of days with very little shear and MLCAPE
ranging from 500 to 1500 J/kg. Also similar to previous days, we
have strong low level instability and surface vorticity in
place which could lead to some more weak funnels and/or
landspouts given the very low shear. SPC mesoanalysis lends
further confidence to this threat given non-supercell parameter
values as high as 3. We have had one report of a funnel cloud
near Carrington already this afternoon. Slow storm motions could
also lead to locally heavy rainfall and small hail. Showers and
storms will start to diminish near and after sunset with the
loss of diurnal heating. Highs today will once again be in the
70s with lows tonight in the 50s.

We will see one more day of this pattern on Sunday with another
round of hit or miss showers and storms developing in the
afternoon. However, the chances (30 to 60 percent) will nudge a
bit more to the east. The severe weather threat remains low but
we may see one more day of weak funnel potential. However,
surface vorticity may not be quite as high with the upper low
kicking out into Minnesota. Highs on Sunday will be very similar
to today but maybe just a touch warmer with some lower 80s
possible north central and east.

An expansive western US ridge will start to finally nudge into
the region to start the week. However, our eastern areas
(Devil's Lake Basin and James River Valley) have the potential
to see some lingering showers and storms in the afternoon Monday
and potentially Tuesday. For the most part, we will see a
drying and warming trend through the week as the ridge moves in
and deamplifies. On Monday, forecast highs will range from the
mid 70s to mid 80s and then by Wednesday we should see highs in
the 80s across all of western and central North Dakota. By
Thursday and Friday, we will see widespread highs in the upper
80s to mid 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1227 PM CDT Sat Jul 6 2024

For the most part we should see VFR conditions across western
and central North Dakota through the period. However, we will
see more scattered showers and thunderstorms again through the
day, diminishing in the evening. The best chances will generally
be north and east, including sites KXWA, KMOT, and KJMS. Due to
the hit or miss variety of these storms, will heavily lean on
vicinity wording in the forecast for now. The one exception is
at KJMS where ongoing showers and storms in and around the area
may lead to brief MVFR conditions over the next hour or so.
Further west and south (including KDIK and KBIS), shower and
storm coverage is a bit more uncertain and will refrain to
include precip in the forecast for these sites at this time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 6, 2:07 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
207 PM CDT Sat Jul 6 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
207 PM CDT Sat Jul 6 2024 /107 PM MDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. The
threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 6, 3:11 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
311 PM CDT Sat Jul 6 2024

NDZ012-013-062045-
McHenry ND-Pierce ND-
311 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT PIERCE AND EAST CENTRAL MCHENRY
COUNTIES THROUGH 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles southwest of Balta, or 19 miles south of Rugby,
moving south at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Rugby, Anamoose, Balta, Berwick, Orrin, and Silva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4842 9991 4817 9985 4802 9985 4802 9981
      4791 9981 4786 10023 4846 10027
TIME...MOT...LOC 2011Z 349DEG 13KT 4809 10009

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

SMITH
Local storm report, Jul 6, 3:37 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
337 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Funnel Cloud     Barlow                  47.56N 99.14W
07/06/2024                   Foster             ND   Public

            Public send picture of funnel to NWS.

&&
Local storm report, Jul 6, 3:39 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
339 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Funnel Cloud     6 ENE Sykeston          47.49N 99.27W
07/06/2024                   Foster             ND   Mesonet

            NDAWN camera at Carrington facing west
            showed a funnel in the distance.

&&
Local storm report, Jul 6, 3:45 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
345 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Funnel Cloud     11 S Rawson             47.66N 103.54W
07/06/2024                   McKenzie           ND   Other Federal

            National Park employees and the public have
            reported funnel clouds in the area.

&&
Local storm report, Jul 6, 3:49 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
349 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Funnel Cloud     1 E Ross                48.31N 102.51W
07/06/2024                   Mountrail          ND   Public

            Small funnel cloud.

&&
Local storm report, Jul 6, 5:05 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
505 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Funnel Cloud     4 NNW Belden            48.20N 102.41W
07/06/2024                   Mountrail          ND   Trained Spotter

            NDARB personnel at Stanley Airport sent in
            photo of funnel cloud to the south of their
            location.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:28 PM CDTSpecial Weather StatementBISGolden Valley47 min
Jul 5, 8:06 PM CDTSpecial Weather StatementBISBurleigh24 min
Jul 5, 8:10 PM CDTSpecial Weather StatementBISBillings35 min
Jul 5, 8:44 PM CDTSpecial Weather StatementBISMcLean31 min
Jul 5, 8:58 PM CDTSpecial Weather StatementBISBowman, Slope47 min
Jul 6, 3:11 PM CDTSpecial Weather StatementBISPierce34 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.